Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 118, NWS Cheyenne, WY

June 23, 2018Morrill County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2018, 6:37 PM MDT for Morrill County, Scotts Bluff County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2018, 6:37 PM MDT (00:37 UTC)
Expired
Jun 23, 2018, 7:15 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3839 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:27 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 23, 2:27 PM MDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
227 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Monday night)
Issued at 225 PM MDT Sat Jun 23 2018

Scattered showers and a few storms developing over northwest parts
of the CWA ahead of the next upper low evident on satellite over
western Montana. Expect convection to continue to increase through
this evening as the upper low moves towards the CWA overnight. Some
potential for heavy rainfall exists especially over northern parts
so the current flood watch looks fine. Rain may taper off some later
tonight as suggested by the HRRR but should increase again Sunday
as the upper low drifts slowly east into western Nebraska.
Instability not too high Sunday/ CAPES about 500-900 J/kg over the
NE Panhandle/ and latest SPC outlook has slipped the Slight risk
east of the CWA but a few stronger storms still may occur over the
NE Panhandle. Locally heavy rainfall still possible with stronger
storms. The upper low will continue to drift slowly eastward Sunday
night and Monday with showers and a few storms persisting over the
NE Panhandle in wrap-around flow. Monday night looks dry with clearing
skies.

.LONG TERM...(Tuesday through Saturday)
Issued at 225 PM MDT Sat Jun 23 2018

Some changes gleaned from the 12Z medium range models/ensembles.
Northwest flow aloft downstream of upper ridge early Tuesday becomes
zonal as shortwave energy translates east across far southern
Canada through Wednesday night. Flow aloft backs to the southwest
as a upper trough deepens over the northwest CONUS Thursday and
Friday. The GFS is deeper/slower than the ECMWF with this trough.
A weak surface front slips southward into the high plains
Wednesday and stalls along the Laramie Range Wednesday night. No
convection is forecast with this boundary, which shifts northward
as a warm front Thursday. This front again drifts southward with
the passage of a shortwave across the Dakotas. Isolated convection
is possible Thursday evening north and east of a line from
Douglas to Scottsbluff. A low pressure system develops over
northern WY Friday and tracks to the east in SD Friday night, with
front sagging south into portions of eastern WY and northern NE.
Isolated to scattered convection may develop as far south as
Wheatland, Scottsbluff and Alliance Friday night and Saturday.
Above normal temperatures will prevail through the long term with
highs in the 80s to mid 90s Tuesday and Thursday, and 80s
Wednesday, Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1155 AM MDT Sat Jun 23 2018

Generally VFR. Scattered showers and thunderstorms will develop this
afternoon, becoming more numerous this evening. Onset will be between
20Z and 23Z in southeast WY, and after 23Z in western NE Panhandle.
Brief gusty/erratic winds, moderate turbulence and small hail will
accompany the stronger convection along and east of I-25. TSRA will
weaken to SHRA later this evening. Winds will shift to northerly as
a cold front passes through this evening.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Sat Jun 23 2018

A low pressure system in the upper atmosphere will move across the area
through Sunday bringing widespread showers and thunderstorms, with
wetting rainfall in many areas. Heavy rainfall is possible, especially
over northern districts. The low pressure system will move east of the
area Sunday night and Monday with rain coming to and end. Warmer and
mainly dry weather is expected by midweek.

&&

.HYDROLOGY...
Issued at 225 PM MDT Sat Jun 23 2018

Scattered to numerous showers and thunderstorms will develop this
afternoon and evening across southeastern Wyoming and the western
Nebraska Panhandle. 700 mb mixing ratios over 7 g/kg will be more
than adequate for heavy rainfall with the stronger cells, with
accumulations over an inch through Sunday evening. Although storm
motion will not be particularly slow, training storms and already
saturated ground may cause localized flooding across the flood watch
area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from 6 PM MDT this evening through Sunday evening
     for WYZ101>103.

NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
HYDROLOGY...MAJ/ADL
Hazardous weather outlook, Jun 23, 11:14 AM MDT, 7 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Cheyenne WY
1114 AM MDT Sat Jun 23 2018

WYZ103>106-109>118-241100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
1114 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are expected to develop over the area this
afternoon with more widespread showers and storms tonight. A few
storms may produce gusty winds and small hail this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Showers and scattered thunderstorms will remain likely Sunday
before ending Sunday night.  Locally heavy rainfall is possible.

.Spotter information statement...

Spotter activation is not expected at this time.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-241100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
East Laramie County-
1114 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to develop over the area
this afternoon with more widespread showers and storms tonight. A
few storms may become strong and possibly severe by late this
afternoon into this evening with gusty winds and hail the main
threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Showers and scattered thunderstorms will remain likely Sunday
before ending Sunday night. Locally heavy rainfall is possible.

.Spotter information statement...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 23, 5:29 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT SAT JUN 23 2018

NEZ002-003-095-096-240030-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
529 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...
SOUTHWESTERN DAWES AND SOUTHERN SIOUX COUNTIES UNTIL 630 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Agate Bed National Monument, or 18 miles northeast
of Torrington, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Agate Bed National Monument around 545 PM MDT.
  Flahertys Corner around 610 PM MDT.

Other locations impacted by this storm include Marsland.

LAT...LON 4223 10405 4235 10405 4261 10333 4219 10318
TIME...MOT...LOC 2328Z 260DEG 34KT 4230 10398

Rubin
Special weather statement, Jun 23, 6:01 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
601 PM MDT SAT JUN 23 2018

NEZ003-240100-
Box Butte NE-
601 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
700 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hemingford, or 21 miles northwest of Alliance, moving southeast at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hemingford around 610 PM MDT.
  Berea around 630 PM MDT.
  Wild Horse Butte around 640 PM MDT.
  Alliance around 650 PM MDT.

LAT...LON 4239 10336 4243 10325 4234 10275 4202 10275
      4209 10305
TIME...MOT...LOC 0001Z 299DEG 21KT 4233 10316

Rubin
Local storm report, Jun 23, 6:24 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
624 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     2 W SCOTTSBLUFF         41.87N 103.70W
06/23/2018  E60 MPH          SCOTTS BLUFF       NE   TRAINED SPOTTER

            HALF INCH HAIL ALONG WITH VERY HEAVY RAINFALL AND STRONG
            WINDS. HAIL LASTED TIL 618 PM.

&&

GCLAYCOM
Special weather statement, Jun 23, 6:31 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
631 PM MDT SAT JUN 23 2018

NEZ019-021-240130-
Scotts Bluff NE-Morrill NE-
631 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF AND
CENTRAL MORRILL COUNTIES UNTIL 730 PM MDT...

At 631 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bayard, or 15 miles southeast of Scottsbluff, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bayard, Moomaws Corner and South Bayard Junction around 635 PM
  MDT.
  The Intersection Of Highway 385 And L62 around 650 PM MDT.
  Bridgeport, Northport and Bridgeport State Recreation Area around
  655 PM MDT.

Other locations impacted by this storm include McGrew.

LAT...LON 4172 10349 4188 10350 4187 10268 4176 10267
      4174 10264 4172 10263 4159 10263
TIME...MOT...LOC 0031Z 279DEG 33KT 4178 10338

Rubin
Local storm report, Jun 23, 6:33 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 S SCOTTSBLUFF         41.85N 103.66W
06/23/2018  M1.00 INCH       SCOTTS BLUFF       NE   BROADCAST MEDIA

&&

DDEAL
Local storm report, Jun 23, 6:37 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 W SCOTTSBLUFF         41.87N 103.68W
06/23/2018  M1.00 INCH       SCOTTS BLUFF       NE   BROADCAST MEDIA

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:01 PM MDTSpecial Weather StatementCYSBox Butte59 min
Jun 23, 6:31 PM MDTSpecial Weather StatementCYSMorrill59 min
Jun 23, 7:16 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill35 min
Jun 24, 11:47 AM MDTSpecial Weather StatementCYSCheyenne43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.